Journal of the European Mathematical Society


Full-Text PDF (308 KB) | Metadata | Table of Contents | JEMS summary
Volume 18, Issue 11, 2016, pp. 2579–2626
DOI: 10.4171/JEMS/649

Published online: 2016-10-12

The Calderón problem in transversally anisotropic geometries

David Dos Santos Ferreira[1], Yaroslav Kurylev[2], Matti Lassas[3] and Mikko Salo[4]

(1) Université de Lorraine, Vandoeuvre-lès-Nancy, France
(2) University College London, UK
(3) University of Helsinki, Finland
(4) University of Jyväskylä, Finland

We consider the anisotropic Calderón problem of recovering a conductivity matrix or a Riemannian metric from electrical boundary measurements in three and higher dimensions. In the earlier work [14], it was shown that a metric in a fixed conformal class is uniquely determined by boundary measurements under two conditions: (1) the metric is conformally transversally anisotropic (CTA), and (2) the transversal manifold is simple. In this paper we will consider geometries satisfying (1) but not (2). The first main result states that the boundary measurements uniquely determine a mixed Fourier transform/attenuated geodesic ray transform (or integral against a more general semiclassical limit measure) of an unknown coefficient. In particular, one obtains uniqueness results whenever the geodesic ray transform on the transversal manifold is injective. The second result shows that the boundary measurements in an infinite cylinder uniquely determine the transversal metric. The first result is proved by using complex geometrical optics solutions involving Gaussian beam quasimodes, and the second result follows from a connection between the Calderón problem and Gel’fand’s inverse problem for the wave equation and the boundary control method.

Keywords: Inverse boundary value problem, Calderón problem, Riemannian manifold, complex geometrical optics solution, boundary control method

Dos Santos Ferreira David, Kurylev Yaroslav, Lassas Matti, Salo Mikko: The Calderón problem in transversally anisotropic geometries. J. Eur. Math. Soc. 18 (2016), 2579-2626. doi: 10.4171/JEMS/649